Cetrirzine (antihistamine) possible cure for insomnia!

I'm pill phobic, only on Vitamin D, Kalms if really desperate & occasional paracetamol or Sudafed.

After my 3rd 'cold' in as many weeks, hubby & work colleagues were fed up of my loud sneezing (can't help it, decibel unknown) the constant snot factory using up all the office tissues to a school-grade nasty izal loo roll... the eye, nose irritation and streaming was just too much and I gave in.

I couldn't see the screen and felt like my head was imploding. (Brother has sinus issues and just found out Piriton works for him). The chemist asked twice if I was on meds (which I'm not) so I took one cetrirzine wed night - no outward effects ALL day at work - yay!

Irritation came back yesterday eve - took another one - slept 12 hours! but absolutely good for nothing today, eventually managed to get up, made liver, onions, mash & broccoli - straight back to bed! - so lucky it's a holiday! Don't know if it's the cold or the effect of antihist - chose the ones not supposed to cause drowsiness - unless your'e already drowsy I suppose! perhaps I shouldn't be operating this keyboard :(

I haven't had a cold for a year or so, (since supplementing vit D) then 3 come at once - always the same old reaction - perhaps it was an allergy like hayfever since childhood? I even got sent home from school in those days! Was hoping it may bring my sense of smell /taste back - nope! Jane :D

[not saying it IS a cure for insomnia but it just knocked me out!]

22 Replies

oldestnewest
  • Probably because you could breathe and were not constantly waking yourself up.

  • yes that sounds sensible, but I don't have the runny nose/eyes when lying down or asleep, and not usually bunged up, perhaps that's just me being strange 'tho! J :D

  • My medicine cupboard has been kept stocked with cetirizine, loratadine and chlorphenamine (generic piriton) for the last few years. They all need to be there as one will work for a while and then seems to stop working for me so I swap to one of the others.

    Chlorphenamine is the 'drowsy' one, so only take that at night unless absolutely desperate. Cetirizine gives me a dry mouth, so can't take that too frequently. Loratadine doesn't cause me any obvious side effects, and I can do two a day if necessary, so that's my most frequently used of the three.

    Never, ever had any need for antihistamines prior to starting on thyroid medication. Experienced my first attack of hives a few weeks into starting on levo and had various allergic reactions and histamine issues on an almost daily basis ever since.

  • I did look on drugs.com, before I took it, 600+ reactions to meds (drowsiness) the only relevant reaction I can think of is to ethanol, I wonder what that is? :D

  • I was 'pill phobic' before thyroid hit me. The odd paracetomol for 'that time of the month', was the full extent of my pill taking. Nowadays it feels as if I'm always taking one pill or another... multi-dosing thyroid meds, antihistamines, digestive enzymes every meal time are routine now :( Oh well, could be a lot worse!

  • Just a note to say that cold medications like Sudafed should not be taken by people with a thyroid disorder. That was told to me by my doctor and also the pharmacist when I asked for suggestions for an alternative cold relief.

  • Thanks BillieSt,

    I wouldn't be surprised, even 'tho I did ask the chemist a while back. Here's what drugs.com says about interaction with Levo (luckily I'm not medicated then).

    "Talk to your doctor before using levothyroxine together with phenylephrine. Combining these medications may increase the risk of cardiovascular side effects such as high blood pressure, palpitation, chest pain, and irregular heart beat.

  • Ah right. I'm hyper, my local pharmacist dispenses my prescriptions for carbimazole and she advised against all the cold medications, nasal sprays included. So now I stick to albas oil and vicks (which seem to do as much good anyway).

  • spareribs, perhaps that explains why the last time I used Sudafed (the first time since being on thyroxine) was the first time I've ever had a reaction to it. I got really wired, my heart pounded, couldn't sleep, etc.

  • Hi spareribs, I'll second BillieSt re the Sudafed. American pharmacists are very firm about not taking Sudafed if you have Thyroid problems. Don't know whether it is if you are only on Thyroxine or not though. I just keep being told only Paracetamol to be used as pain relief, but that doesn't help any inflammation.

  • p.s. found this out the hard way just before the pharmacist told me!

  • Thanks both - j_bee - what side effects did you have?

    Here was me worried about the antihistamine (new to me) and I'd been having this phenylephrine stuff for sinus since years! Just read the PIL of (unopened) packet - not with over active thyroid amongst other things, Raynauds etc.

    I am trying to remember if I took some before my recent blood test, I wonder if that's what made TSH much lower than usual? J

  • I had the most awful stomach pains, this was after my sub-total thyroidectomy for Graves, but before I was treated (which was 19 years after the op). Hope you find something that helps. I now only use a facial sauna with Eucalyptus Oil for any sinus problems thankfully few these days. Would be interesting to know what most drugs do to the TSH? Wish you well, Janet.

  • Hi redapple. I'm the same as you up to 2 yrs ago only taking levo and now since i damaged my arm and now got fibro everything from co-codamol pregabolin, and also some omega 3 and a multi vitamin to see if that helps the fibro.

  • Spareribs would you be able to do a nasal flush? My boy has terrible perenial allergic rhinitis. We brought a gizmo from the chemist with the preparation sachets. I give him a good clear out before bedtime and it's not like taking pills. He said its a very nice relieving feeling.

  • Yes a colleague at work does this, something natural to try next time, thank you. J :D

  • Loads of drowsy antihistamines, that one is LESS than most in this respect. the most knock-out one I have ever taken is Periactin... out like a light, but I don't rate this sort of sleep as particularly good "quality" sleep.

    I use a glucocorticoid nasal spray (Beconase) to help control my sinus issues... which in turn used to cause me a lot of snoring, and worse, even some apnoea (not a good thing, seriously harmful!) - it helps my breathing through the nose a lot, and less systemically interfering (even though the "steroid" description sounds much worse), in effect, it is topical in that it works locally rather than through the body's systems like an antihistamine does. It meant I could give up other nasal sprays, (Sudafed) which were doing my blood pressure no good at all.

  • Wondering if it was cold or perhaps an allergy that surfaced. Allergy would fit why the medication worked as it is steriod based and probably boosted your immunity up a bit to fight it.

    Certainly odd to think taking hayfever medication cures colds. Quick patent that idea you may haved just cured the common cold and flu.

  • Just a thought as I don't know yet what it will suggest but there is a chapter in the book I'm reviewing on the link between sugar additcion and sinusitis. It will appear at the bottom of the blog 'Sugar babes 7 days without sugar' in the next few days.

  • Thanks, I guess sugar would feed all sorts of bugs, like candida. However sugar is not something I have much of anymore, and luckily hardly have a 'wee' infection either (I hope I don't regret saying that!)

    All seems ok today - I reckon I must be allergic to work! J :)

  • Anyone thinking of taking decongestants please think twice (link posted a while back)

    thyroid.about.com/od/relate...

  • Benylin Mucus Relief is not a stimulating kind of decongestant like Sudafed and isn't supposed to affect the heart. I was advised to use it instead of Sudafed (even though I didn't have chest congestion, just head/ear congestion).

You may also like...